New Jersey, 2015

Damaging Wind in New Jersey, May 16, 2015

May 16, 2015 · NWS PHI · 1 event in 1 county or zone

A lee side trough coupled with an unseasonably warm air mass helped trigger an area of showers and thunderstorms that moved through New Jersey during the very late afternoon and first half of the evening on the 16th. This included one severe thunderstorm in Sussex County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lee side trough coupled with an unseasonably warm air mass helped trigger an area of showers and thunderstorms that moved through New Jersey during the very late afternoon and first half of the evening on the 16th. This included one severe thunderstorm in Sussex County. The thunderstorms caused outages to a couple of thousand homes and businesses, mainly in the northwest part of the state. Jersey Central Power and light reported that 1,600 of its customers were still without power at 11 p.m. EDT on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 16, 3:00 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 16, 3:00 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT SAT MAY 16 2015

.SYNOPSIS...
A WEAK COLD FRONT IS FORECAST TO MOVE THROUGH OUR AREA SUNDAY INTO
SUNDAY NIGHT. THE NEXT LOW PRESSURE SYSTEM CURRENTLY NEAR THE ROCKIES
IS EXPECTED TO PROGRESS EASTWARD ACROSS THE GREAT LAKES REGION,
SENDING A COLD FRONT THROUGH OUR AREA TUESDAY INTO TUESDAY NIGHT.
HIGH PRESSURE WILL THEN GRADUALLY BUILD EAST INTO OUR REGION FROM
MIDWEEK THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A DISORGANIZED AREA OF CONVECTION HAS BEEN STEADILY MOVING EASTWARD
THIS AFTERNOON THROUGH CENTRAL PENNSYLVANIA WHERE BULK SHEAR VALUES
ARE LESS THAN 25 KNOTS. AS THIS LINE MOVES CLOSER TO OUR REGION IT
WILL BEGIN TO INGEST MORE UNSTABLE AIR WITH BETTER BULK SHEAR IN
PLACE ALLOWING FOR SOMEWHAT MORE ORGANIZATION AND LONGEVITY.
EXPECTING THESE STORMS TO MOVE INTO OUR WESTERN ZONES OVER THE NEXT
COUPLE OF HOURS. FORECAST SOUNDINGS STILL SHOW LONG THIN CAPE
PROFILES WITH SOME DRY AIR IN THE MID-LEVELS. LATEST RUC DCAPE
VALUES ARE AROUND 800 TO 1000J/KG WITH STRONG TO ISOLATED SEVERE
WIND GUSTS THE MAIN THREAT TO ANY OF THESE STORMS. VERY HEAVY
RAINFALL IS ALSO EXPECTED AS THEY PUSH THROUGH WITH PWAT VALUES
RUNNING AROUND THE 99TH PERCENTILE FOR MID-MAY. THIS COUPLED WITH
VERY DRY CONDITIONS SHOULD ALLOW FOR MORE EFFICIENT RUNOFF TO OCCUR
WITH PONDING ON ROADWAYS AND POOR DRAINAGE LOCATIONS. FORTUNATELY
THE MEAN STEERING FLOW OF THESE STORMS IS ALLOWING THEM TO MOVE
RELATIVELY QUICKLY, AROUND 30 KNOTS TOWARDS THE EAST.

ONCE THESE STORMS EITHER PUSH OFF THE COAST OF BECOME ELEVATED IN
NATURE WITH THE LOSS OF DAYTIME HEATING MORE SCATTERED SHOWER
ACTIVITY IS EXPECTED THROUGH MOST OF THE LATE EVENING HOURS BEFORE
WE DRY OUT SOME. VERY MUGGY CONDITIONS WILL EXIST TONIGHT WITH AMPLE
MOISTURE IN THE LOW-LEVELS. PATCHY FOG IS POSSIBLE AS THE WINDS
DECOUPLE AND BECOME LIGHT AND VARIABLE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
ALMOST A CARBON COPY OF SATURDAY IN TERMS OF THE SHOWER/CONVECTION
THREAT DURING THE DAY...MAYBE NOT AS WIDESPREAD. WE WILL HAVE THE
MOISTURE IN PLACE WITH ANOTHER WELL ABOVE AVERAGE TEMPERATURE
FORECAST. ONE OF THE BIGGEST QUESTIONS IS THE POTENTIAL LACK OF
BETTER SURFACE BASED INSTABILITY WITH A PERSISTENT STRATOCU DECK IN
PLACE...MAYBE SOME BREAKS POSSIBLE AS THE WINDS VEER MORE TOWARDS
THE WEST DURING THE AFTERNOON. TEMPERATURES MAY END UP A TAD COOLER
WITH THE AMOUNT OF MOISTURE TRAPPED UNDER THE LOW-LEVEL INVERSION,
BUT A WARMER STARTING POINT SHOULD YIELD LOW-80S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
DESPITE STARTING OUT UNDER THE AXIS OF AN UPPER LEVEL SHORTWAVE
RIDGE...THERE LOOK TO BE PLENTY OF OPPORTUNITIES FOR RAIN, AT
LEAST TO BEGIN THE LONG TERM PERIODS.

SUNDAY NIGHT...SHORTWAVE RIDGE PIVOTS OVERHEAD, WHILE AT THE
SURFACE, THE WEAK COLD FRONT CONTINUES TO SLIDE SOUTH OVER THE
REGION. THE COMBINATION OF MID AND UPPER LEVEL SUBSIDENCE, ALONG
WITH A NOCTURNAL INVERSION SHOULD HELP TO SUPPRESS OVERNIGHT
CONVECTION. THEREFORE, STAYED CLOSE TO THE PREVIOUS FORECAST WITH
PRECIP CHANCES DROPPING FROM 20 TO 50 PERCENT IN THE EVENING TO 10
TO 20 PERCENT AFTER MIDNIGHT.

MONDAY INTO TUESDAY...SURFACE LOW STILL EXPECTED TO TRACK ACROSS
THE GREAT LAKES REGION, WHILE IN THE MID AND UPPER LEVELS, THE
RIDGE SHIFTS OFF SHORE. PERSISTENT EASTERLY FLOW ON MONDAY
RESULTING IN LOW CLOUDS, MAY LIMIT SURFACE BASED INSTABILITY, BUT
ELEVATED INSTABILITY IS POSSIBLE. THEREFORE, INCLUDED THUNDERSTORM
MENTION ACROSS THE REGION, THOUGH WOULD EXPECT MOSTLY STRATIFORM
RAIN OR SHOWERS ON MONDAY. ON TUESDAY HOWEVER, WINDS SHIFT TO
SOUTHERLY AND SOUTHWESTERLY AS A PRE FRONTAL TROUGH ARRIVES
TUESDAY AFTERNOON. THE COLD FRONT SHOULD ARRIVE TUESDAY
EVENING/OVERNIGHT. THERE ALSO APPEARS TO BE SUBSTANTIAL SPEED
SHEAR (20 TO 35 KT) THROUGH THE DAY. THERE ARE A FEW POTENTIAL
LIMITATIONS TO CONVECTION THOUGH, PRIMARILY MEAGER LAPSE RATES
ABOVE THE BOUNDARY LAYER. PRECIPITABLE WATER VALUES SHOULD BE
WELL ABOVE NORMAL, AND THE WARM CLOUD LAYER IS EXPECTED TO BE
QUITE DEEP. AND WHILE FORECAST STORM MOTIONS SHOULD BE AROUND 20
TO 25 KT, THERE IS THE POTENTIAL FOR TRAINING STORMS IF THE PRE
FRONTAL TROUGH SERVES AS A FOCUS FOR CONVECTIVE INITIATION.
THEREFORE, WILL ADD MENTION IN THE HWO OF HEAVY RAIN THREAT.

WEDNESDAY THROUGH SATURDAY...FRONT CLEARS OUT QUICKLY BY EARLY
WEDNESDAY MORNING, LEAVING THE REGION UNDER A MOSTLY DRY PATTERN
AS A SURFACE HIGH IS EXPECTED TO BUILD IN OVER MUCH OF THE
NORTHEAST. A FEW CAVEATS, HOWEVER. FIRST, A PAIR OF SHORTWAVE
TROUGHS ON THE BACK SIDE OF THE DEPARTING UPPER LEVEL TROUGH MAY
DIG OVER OUR REGION, BUT THE TIMING OF THE TROUGHS IS UNCERTAIN,
AND LOW LEVEL MOISTURE MAY BE LIMITED WITH PERSISTENT DOWN SLOPE
FLOW. SECOND, BOTH THE GFS AND ECMWF SHOW A COASTAL LOW DEVELOPING
OVER THE CAROLINA/VIRGINIA COASTS BY FRIDAY. DEPENDING ON HOW FAR
NORTH THIS DEVELOPS, IT COULD RESULT IN PRECIP ACROSS THE DELMARVA
PENINSULA AND FAR SOUTHERN NJ.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THIS EVENING - TONIGHT...MOSTLY VFR WITH SOME MVFR/IFR SHOWERS AND
THUNDERSTORMS POSSIBLE THIS EVENING. STILL THINKING MOST OF THE
THUNDER ACTIVITY OCCURS AROUND 20 TO 00Z THIS EVENING FROM WEST TO
EAST. AFTERWARDS LINGERING SHOWERS ARE POSSIBLE ALLOWING CONDITIONS
TO DETERIORATE TOWARDS MVFR AFTER MIDNIGHT...LOW CONFIDENCE ON MVFR
CONDITIONS TONIGHT.

SUNDAY...ANY MVFR RESTRICTIONS SHOULD LIFT/BURN OFF BY LATE MORNING
ALLOWING FOR MORE VFR CONDITIONS. CONTINUED SOUTHWESTERLY FLOW WILL
KEEP MOISTURE STREAMING INTO THE REGION SO WE MAY NOT BREAK OUT MUCH
DURING THE DAY. MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE DURING THE AFTERNOON HOURS.

OUTLOOK...
SUNDAY NIGHT INTO MONDAY...WIDESPREAD MVFR AND LOCALIZED IFR
CONDITIONS WITH LOW CLOUDS AND SHOWERS POSSIBLE FOR MUCH OF THE
PERIOD. CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING.

TUESDAY...THUNDERSTORMS LIKELY. MVFR AND LOCALIZED IFR CONDITIONS
EXPECTED TO CONTINUE.

WEDNESDAY AND THURSDAY...VFR CONDITIONS EXPECTED.

&&

.MARINE...
TONIGHT - SUNDAY...SUB-SCA CONDITIONS ACROSS THE WATERS EXPECTED.
SOUTHERLY FLOW WILL CONTINUE THROUGH SUNDAY ALLOWING SEAS TO BUILD
UPWARDS OF 4 FEET BY SUNDAY AFTERNOON. WITH COLDER THAN NORMAL WATER
TEMPERATURES AND A WARMER AIRMASS IN PLACE EXPECTING THE AMOUNT OF
MIXING TO BE KEPT TO A MINIMUM...LESS THAN 20 KNOTS.

OUTLOOK...
MONDAY AND TUESDAY...SUB SCA CONDITIONS LIKELY. HOWEVER, A FEW
GUSTS ABOVE 20 KT ARE POSSIBLE ON MONDAY ON THE OCEAN WATERS, AND
HIGHER GUSTS WILL BE POSSIBLE IN THE VICINITY OF ANY
THUNDERSTORMS.

WEDNESDAY AND THURSDAY...WINDS AND SEAS SHOULD REMAIN BELOW SCA
CRITERIA.

&&

.RIP CURRENTS...
THE RISK FOR RIP CURRENTS IS BORDERLINE LOW TO MODERATE FOR THE
NJ COAST ON SATURDAY AFTERNOON.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...JOHNSON
NEAR TERM...HEAVENER
SHORT TERM...HEAVENER
LONG TERM...JOHNSON
AVIATION...HEAVENER/JOHNSON
MARINE...HEAVENER/JOHNSON
RIP CURRENTS...O'HARA
Hazardous weather outlook, May 16, 3:01 PM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 PM EDT SAT MAY 16 2015

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-172015-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
401 PM EDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY PRODUCE
LOCALLY HEAVY RAINFALL WHICH COULD PRODUCE POOR DRAINAGE FLOODING
AND MINOR FLOODING IN LOW LYING AREAS. A FEW STORMS COULD BE
STRONG WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAVY RAIN WITH THUNDERSTORMS ON SUNDAY AND TUESDAY COULD RESULT
IN FLOODING ESPECIALLY IN POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-172015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
401 PM EDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE STRONG
WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 3:46 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
446 PM EDT SAT MAY 16 2015

NJZ001-PAZ055-162130-
SUSSEX-MONROE-
446 PM EDT SAT MAY 16 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SUSSEX AND
NORTHEASTERN MONROE COUNTIES...

AT 445 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM PAUPACK TO ELMHURST...AND MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS WILL BE NEAR...
  SKYTOP...CANADENSIS AND MOUNTAINHOME AROUND 525 PM EDT.
  MONTAGUE AND HAINESVILLE AROUND 530 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CRESCO.

LAT...LON 4123 7454 4107 7520 4107 7522 4123 7547
      4125 7513 4115 7515 4114 7509 4113 7500
      4116 7490 4128 7484 4131 7479
TIME...MOT...LOC 2045Z 290DEG 25KT 4138 7523 4136 7554

ROBERTSON
Special weather statement, May 16, 3:55 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
455 PM EDT SAT MAY 16 2015

PAZ060-061-162130-
BERKS-LEHIGH-
455 PM EDT SAT MAY 16 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEHIGH AND
NORTHEASTERN BERKS COUNTIES...

AT 454 PM EDT...A STRONG THUNDERSTORM WAS OVER WANAMAKERS...OR 9
MILES SOUTHEAST OF TAMAQUA...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA TO DIME SIZE HAIL ARE POSSIBLE
WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM WILL BE NEAR...
  NEW TRIPOLI AND JORDAN VALLEY AROUND 515 PM EDT.
  CLAUSSVILLE...SCHNECKSVILLE AND NEFFS AROUND 530 PM EDT.

LAT...LON 4067 7591 4069 7587 4070 7583 4073 7578
      4074 7574 4072 7558 4052 7566 4065 7592
TIME...MOT...LOC 2054Z 285DEG 16KT 4068 7586

ROBERTSON
Special weather statement, May 16, 4:09 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
509 PM EDT SAT MAY 16 2015

PAZ060-101-102-162215-
EASTERN CHESTER-BERKS-WESTERN CHESTER-
509 PM EDT SAT MAY 16 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CHESTER AND
CENTRAL BERKS COUNTIES...

AT 507 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SUNBURY TO LICKDALE TO EAST PETERSBURG TO NEAR
QUARRYVILLE...AND MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA TO DIME SIZE HAIL ARE POSSIBLE
WITH THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS WILL BE NEAR...
  MOUNT VERNON AND GLEN ROY AROUND 515 PM EDT.
  OXFORD AROUND 520 PM EDT.
  HOMEVILLE AROUND 525 PM EDT.
  COCHRANVILLE AROUND 530 PM EDT.
  PARKESBURG AROUND 535 PM EDT.
  WEST GROVE AROUND 540 PM EDT.
  COATESVILLE AND ADAMSTOWN AROUND 550 PM EDT.
  STRAUSSTOWN AROUND 555 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WEST LAWN...
SHILLINGTON...ST. LAWRENCE...SOUTH COATESVILLE...FLYING HILLS...
MODENA...MOUNT PENN...CENTERPORT...THORNDALE AND MOHNTON.

LAT...LON 4049 7643 4052 7635 4052 7625 4058 7605
      4057 7602 4060 7600 4018 7579 3989 7559
      3975 7608 3981 7603 3983 7604 3987 7599
      3995 7600 4004 7593 4011 7594 4014 7588
TIME...MOT...LOC 2107Z 254DEG 21KT 4085 7675 4045 7653 4009 7634 3986
7610

ROBERTSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
May 16, 4:55 PM EST
Where
Sussex County, 1.01 mi S of Middleville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.036, -74.876

A severe thunderstorm knocked down large tree limbs and wires in Stillwater Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575696.